Alert archive / West Virginia / Tornado Warnings in 2009
Tornado Warning 8, NWS Charleston, WV
NWS Charleston, WV issued this tornado warning at Oct 9, 2009, 4:14 PM EDT for Meigs County, Ohio; 4 counties in West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2009, 4:14 PM EDT (20:14 UTC)
- Expired
- Oct 9, 2009, 4:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Meigs County, OH, Jackson County, WV, Mason County, WV, Roane County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -154 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KRLX 092014
TORRLX
OHC105-WVC035-053-087-107-092045-
/O.NEW.KRLX.TO.W.0008.091009T2014Z-091009T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT FRI OCT 9 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN JACKSON COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF RIPLEY...
NORTHEASTERN MASON COUNTY IN WEST VIRGINIA...
NORTHWESTERN ROANE COUNTY IN WEST VIRGINIA...
SOUTHWESTERN WOOD COUNTY IN WEST VIRGINIA...
SOUTHEASTERN MEIGS COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF RACINE...
* UNTIL 445 PM EDT
* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF
RACINE...MOVING NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RAVENSWOOD AND SANDYVILLE.
THIS WILL IMPACT
I-77 BETWEEN MILE MARKERS 137 AND 159 IN WEST VIRGINIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3904 8157 3903 8159 3902 8155 3898 8153
3895 8154 3892 8150 3893 8150 3887 8145
3876 8190 3892 8200 3914 8163
TIME...MOT...LOC 2014Z 246DEG 44KT 3886 8193
$$
211 follow-up statement
000
WWUS51 KRLX 092026
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT FRI OCT 9 2009
OHC105-WVC035-053-087-107-092045-
/O.CON.KRLX.TO.W.0008.000000T0000Z-091009T2045Z/
MEIGS OH-ROANE WV-MASON WV-JACKSON WV-WOOD WV-
426 PM EDT FRI OCT 9 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
SOUTHEASTERN MEIGS COUNTY IN SOUTHEAST OHIO...AND SOUTHWESTERN
WOOD...NORTHERN JACKSON...NORTHEASTERN MASON AND NORTHWESTERN ROANE
COUNTIES IN WEST VIRGINIA...
AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR RAVENSWOOD...OR 7
MILES NORTHWEST OF RIPLEY...MOVING NORTHEAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PORTLAND...SANDYVILLE AND LEROY
THIS WILL IMPACT
I-77 BETWEEN MILE MARKERS 137 AND 159 IN WEST VIRGINIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR
CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.
&&
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3904 8157 3903 8159 3902 8155 3898 8153
3895 8154 3892 8150 3893 8150 3887 8145
3876 8190 3892 8200 3914 8163
TIME...MOT...LOC 2026Z 246DEG 44KT 3892 8175
$$
14What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Oct 9, 3:40 PM EDT, 34 minutes earlier.
Area forecast discussion, Oct 9, 3:40 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 340 PM EDT FRI OCT 9 2009 .SYNOPSIS... STRONG COLD FRONT BRINGS SHOWERS THIS EVENING AND TONIGHT. ISOLATED THUNDER POSSIBLE. MUCH COOLER OVER THE WEEKEND. COLD FRONT EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... WARM SECTOR CLOUDS ARE BREAKING UP...ALLOWING TEMPERATURES TO SPIKE THIS AFTERNOON. COLD FRONT IS NOW BEGINNING TO MAKE SLOW PROGRESS TO THE EAST WITH THE LEADING EDGE OF PRECIPITATION ALONG A ZANESVILLE TO LEXINGTON LINE...CLIPPING THE SOUTHEAST OHIO COUNTIES. WILL ENTER THE TRI STATE AREA OVER THE NEXT COUPLE HOURS...AND INTO CHARLESTON THIS EVENING. THREAT OF THUNDER SEEMS TO HAVE DIMINISHED...BUT HAVE HELD ONTO THIS POTENTIAL IN THE FORECAST GIVEN THE HEATING AND STRENGTH OF THE SYSTEM. HAVE SEEN THE WINDS STRUGGLE TO GET GOING SOMEWHAT IN CHARLESTON AND HUNTINGTON GIVEN THE UPGLIDE NATURE...ALTHOUGH THE STRENGTHENING PRESSURE GRADIENT SHOULD HELP BUMP UP THESE VELOCITIES AT THE SURFACE. COLD FRONT PASSES TONIGHT...AND WILL CONTINUE TO CARRY SOME POST FRONTAL SHOWERS UNTIL MORNING ACROSS THE WEST...AND EARLY AFTERNOON ACROSS THE EAST. LOW LEVEL MOISTURE WILL KEEP THE CLOUDS FROM CLEARING QUICKLY DURING THE DAY...BUT SHOULD SEE A MORE RAPID CLEARING BY SATURDAY NIGHT. TEMPERATURES WILL STAY MILD THROUGH THIS EVENING...AND WILL COOL IN ACCORDANCE WITH RAINFALL AND THE ASSOCIATED EVAPORATIVE COOLING. WITH COLD AIR ADVECTION BEHIND THE FRONT...DAYTIME HIGH TEMPERATURES WILL STRUGGLE TO CLIMB ABOVE THE OVERNIGHT LOWS. && .SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY/... MUCH DRIER AND COOLER WEATHER WILL MOVE INTO THE FORECAST AREA SATURDAY NIGHT AND SUNDAY AS THE COLD FRONT CONTINUES TO SAG SOUTH OF THE REGION...AND HIGH PRESSURE FROM CANADA BUILDS IN. WITH A RELATIVELY CLEAR SKY AND LIGHT SURFACE WINDS EXPECTED SATURDAY NIGHT/SUNDAY MORNING UNDER THE BUILDING HIGH...EXPECTING FOG TO DEVELOP SATURDAY NIGHT/SUNDAY MORNING...ESPECIALLY IN FAVORED RIVER VALLEYS. CLOUDS AND MOISTURE WILL BE ON THE INCREASE SUNDAY NIGHT AS A LOW PRESSURE SYSTEM BEGINS TO MOVE NORTHEAST THROUGH THE NORTHERN PLAINS AND EVENTUALLY ACROSS THE GREAT LAKES. GOOD SOUTHERLY FLOW AHEAD OF THIS SYSTEM WILL CREATE WARM TEMPERATURES FOR MONDAY...WITH MAX TEMPS RANGING IN THE UPPER 60S TO LOWER 70S SOUTH...AND LOW TO MID 60S NORTH. COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE THROUGH THE REGION MONDAY NIGHT/EARLY TUESDAY. HIGH PRESSURE BUILDS IN BEHIND THE EXITING SYSTEM. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... ON WEDNESDAY THE ECMWF AND GFS SHOWED HIGH PRESSURE SYSTEM BUILDING SOUTHWARD INTO WEDNESDAY WITH LOW PRESSURE TO OUR SOUTH. WHILE BOTH MODELS SHOW A SIMILAR THEME THE GFS IS MORE AGGRESSIVE AND SHIFTS LOW PRESSURE MUCH FARTHER FAR SOUTH OF THE AREA. IN DAYS 6-7 THE GFS AND ECMWF BRING A COLD FRONT INTO THE REGION. POPS WERE RAISED WEDNESDAY TO BETTER MATCH HPC WITH ONLY MINOR CHANGES THEREAFTER. HPC WAS USED FOR TEMPS WITH VERY SLIGHT CHANGES THROUGH THE PERIOD. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... WILL GET RID OF THE LAST OF THE LOW LEVEL WIND SHEAR IN BKW AND CRW THIS EVENING. SOME ISOLATED CB IS POSSIBLE THIS AFTERNOON AND THIS EVENING...WHILE THE COLD FRONT STILL LIES OFF TO THE NORTHWEST. FRONT WILL PROGRESS SOUTHEAST THROUGH THE AREA FROM 21Z TO 06Z. RAIN COULD BE HEAVY AT TIMES...AND CEILINGS WILL DROP TO LOW END MVFR...AND VISIBILITIES WILL DROP TO IFR IN THE HEAVIEST RAIN. POST FRONTAL SHOWERS WILL OCCUR UNTIL 12Z...AND WILL SEE QUICK DRYING AFTERWARDS. LOW LEVEL CLOUDS SLOWLY BREAK UP AREA WIDE AFTER 12Z SATURDAY. AFTER 18Z SATURDAY... LIFR FOG POSSIBLE SATURDAY NIGHT && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/MDP/JMV NEAR TERM...26 SHORT TERM...SL LONG TERM...TJT AVIATION...26
Hazardous weather outlook, Oct 9, 3:39 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 339 PM EDT FRI OCT 9 2009 OHZ066-067-075-076-083>086-VAZ003-004-WVZ007>011-014>020-026>040-046- 047-101945- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- DICKENSON-BUCHANAN-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 339 PM EDT FRI OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. KYZ101>103-105-OHZ087-WVZ005-006-013-024-025-101945- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-LINCOLN- MINGO-LOGAN- 339 PM EDT FRI OCT 9 2009 ...TORNADO WATCH 765 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Oct 9, 3:49 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 349 PM EDT FRI OCT 9 2009 KYZ101>103-105-OHZ086-087-WVZ005>007-092015- BOYD-CABELL-CARTER-GALLIA-GREENUP-LAWRENCE-MASON-WAYNE- 349 PM EDT FRI OCT 9 2009 ...STRONG THUNDERSTORMS WILL AFFECT BOYD...CENTRAL GALLIA...EASTERN CARTER...LAWRENCE...NORTHWESTERN CABELL...NORTHWESTERN LAWRENCE... NORTHWESTERN WAYNE...SOUTHEASTERN GREENUP AND SOUTHWESTERN MASON COUNTIES... AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF RIO GRANDE TO 4 MILES NORTHWEST OF CANNONSBURG TO 5 MILES WEST OF SANDY HOOK...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO HOPEWELL...SUMMIT...BUCHANAN ...FALLSBURG...ASHTON...GALLOPOLIS FERRY...ADAMSVILLE...CENTERVILLE...PRINCESS...MARTHA ...OLDTOWN...DURBIN...COALTON... WORTHINGTON...WESTWOOD...RUSSELL...GRAYSON LAKE STATE PARK...GRAYSON...GARNER...FLATWOODS...CATLETTSBURG... CANNONSBURG...BELLEFONTE...ASHLAND...SOUTH POINT...PROCTORVILLE...IRONTON...COAL GROVE...CHESAPEAKE...BURLINGTON...KENOVA AND CEREDO. THIS WILL IMPACT THE FOLLOWING INTERSTATES ...I-64 BETWEEN MILE MARKERS 167 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 15 IN WEST VIRGINIA. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:55 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Meigs | 35 min |
| Oct 9, 4:50 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 40 min |
| Oct 9, 4:38 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Doddridge, Gilmer, Jackson, Pleasants, Ritchie and 4 more | 37 min |
| Oct 9, 5:30 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Cabell, Kanawha, Lincoln, Logan, Mingo and 2 more | 30 min |
Nearby
Tornado Warnings in West Virginia, 2009Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.